Medication errors among adults and children with cancer in the outpatient setting common
Total knee replacement (TKR) is a common treatment for osteoarthritis, a disease affecting more than 20 million Americans. However, the surgery poses risks and both patients and physicians must carefully assess its potential benefits and harm. Studies have shown that doctor-patient communication is correlated with outcomes and that patient satisfaction and commitment to treatment are
Full Post: Health-care providers and patients differ on views of knee replacement
Seven percent of adults and 19 percent of children taking chemotherapy drugs in outpatient clinics or at home were given the wrong dose or experienced other mistakes involving their medications, according to a new study supported in part by HHS’ Agency for Healthcare Research and Quality through its Centers for Education and Research on Therapeutics program.
Researchers analyzed data on nearly 1,300 patient visits at three adult oncology outpatient clinics and 117 visits at one pediatric facility between September 1, 2005 and May 31, 2006. The study, “Medication Errors among Adults and Children with Cancer in the Outpatient Setting,” is in the January 1, 2009 issue of the Journal of Clinical Oncology .
Of the 7 percent of medication errors involving adults, 55 had the potential to harm the patient and 11 did cause harm. The errors included administration of incorrect medication doses due to confusion over conflicting orders - one written at the time of diagnosis and the other on the day of administration. Some consequences of errors included patients being over-hydrated prior to administration of chemotherapy and complaints of abdominal pain in patients taking narcotics without treatment for constipation. More than 50 percent of errors involving adults were in clinic administration, 28 percent in ordering of medications, and 7 percent in use of the drugs in patients’ homes.
About 40 percent of the 22 medication errors in children had the potential to cause harm and four children were harmed. Examples of pediatric errors included giving the wrong amount or the wrong number of times a day for home medicines because of confusion about instructions. In children more than 70 percent of the errors in children occurred at home.
According to the study’s leader, Kathleen E. Walsh, M.D., an assistant professor of pediatrics at the University of Massachusetts School of Medicine and a Robert Wood Johnson Physician Faculty Scholars Award recipient, avoiding prewriting of chemotherapy orders in adults in outpatient clinics may have prevented many of the errors in the adults, whereas most of those involving children could have been avoided by better communication, training, and support for parents of children who use chemotherapy medications at home.
Intravenous patient-controlled analgesia (PCA) allows patients to control their own pain medication, but a new study published in the December 2008 issue of The Joint Commission Journal on Quality and Patient Safety shows that errors related to this practice are four times more likely to result in patient harm than errors that occur with other
Full Post: Patient harm more common with patient-controlled pain medication
Intravenous (i.v.) medication errors are twice as likely to cause harm to patients as medications delivered by other routes of administration (such as tablets or liquids), according to research commissioned by the American Society of Health-System Pharmacists (ASHP). This week, ASHP and leading healthcare organizations released recommended actions to prevent these potentially life-threatening events. The
Full Post: Healthcare leaders vow to stop intravenous medication errors
The use of new information technology could significantly reduce the number of drug-related injuries in Australian hospitals, according to Professor Johanna Westbrook. While virtually no data exists on local medication-related error rates, overseas figures indicate that one-third of all preventable medication-related harm is caused by drug administration errors. Professor Westbrook is currently heading research into
Full Post: Medication error rates to be reduced by technology
A new Mayo Clinic study found that it is generally safe to withdraw anti-seizure medications in children with epilepsy who have achieved seizure-freedom while on the medication. Researchers found that these children were not at high risk of subsequently developing intractable epilepsy. The study will be presented on Sunday, Dec. 7, at the American Epilepsy
Full Post: Study finds it generally safe to withdraw anti-seizure medication in children with epilepsy
Researchers from Boston University’s Slone Epidemiology Center have found that exposure to pseudoephedrine, a decongestant found in many cough-and-cold and allergy medications, has been common among U.S. children, especially those under the age of two years who are at the highest risk for toxicity and for whom safe dosing recommendations are lacking. These findings appear
Full Post: Exposure to pseudoephedrine common among young children